Alert archive / Mississippi / Tornado Warnings in 2018

Tornado Warning 46, NWS Memphis, TN

November 5, 2018Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this tornado warning at Nov 5, 2018, 9:08 PM CST for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2018, 9:08 PM CST (03:08 UTC)
Expired
Nov 5, 2018, 10:00 PM CST
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 7:04 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

191 
WFUS54 KMEG 060308
TORMEG
MSC135-161-060400-
/O.NEW.KMEG.TO.W.0046.181106T0308Z-181106T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
908 PM CST MON NOV 5 2018

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Yalobusha County in northwestern Mississippi...
  Central Tallahatchie County in northwestern Mississippi...

* Until 1000 PM CST.
    
* At 908 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Webb, or 13 miles southwest of
  Charleston, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Charleston, George Payne State Park, Webb, Enid, Paynes, Scobey,
  Glendora, Distall, Swan Lake, Mikoma, Tippo, Tillatoba, Leverett,
  Whitehead, Albin and Effie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3395 9038 3416 8998 3416 8990 3394 8975
      3381 9023 3381 9030
TIME...MOT...LOC 0308Z 244DEG 26KT 3391 9026 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
059 
WWUS54 KMEG 060322
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
922 PM CST MON NOV 5 2018

MSC135-161-060400-
/O.CON.KMEG.TO.W.0046.000000T0000Z-181106T0400Z/
Yalobusha MS-Tallahatchie MS-
922 PM CST MON NOV 5 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
SOUTHWESTERN YALOBUSHA AND NORTHEASTERN TALLAHATCHIE COUNTIES...
    
At 922 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near Paynes, or near Charleston,
moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Charleston, George Payne State Park, Enid, Paynes, Scobey, Distall,
Leverett, Tippo, Effie and Tillatoba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3416 8998 3416 8990 3394 8975 3383 9017
      3392 9023 3400 9028
TIME...MOT...LOC 0322Z 244DEG 26KT 3395 9015 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
802 
WWUS54 KMEG 060354
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
954 PM CST MON NOV 5 2018

MSC135-161-060404-
/O.EXP.KMEG.TO.W.0046.000000T0000Z-181106T0400Z/
Yalobusha MS-Tallahatchie MS-
954 PM CST MON NOV 5 2018

...THE TORNADO WARNING FOR SOUTHWESTERN YALOBUSHA AND NORTHEASTERN
TALLAHATCHIE COUNTIES WILL EXPIRE AT 1000 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 300 AM CST for northwestern
Mississippi.

LAT...LON 3416 8998 3416 8990 3394 8975 3383 9017
      3392 9023 3400 9028
TIME...MOT...LOC 0354Z 244DEG 26KT 3405 8990 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Nov 5, 8:04 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 5, 8:04 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
804 PM CST Mon Nov 5 2018

.DISCUSSION...

Skies are mostly cloudy over much of the forecast area this
evening with temperatures from the mid 50s to around 70 degrees.
The cold front has moved into east Arkansas and will cross the
Mississippi River in an hour or so. Severe thunderstorms have
begun to form ahead of the front and a Tornado Watch is in effect
until 3 AM CST. Behind the front, rain has ended and skies have
begun to clear out. Will update forecast to remove pops behind the
front.

ARS

&&

.PREV DISCUSSION... /issued 225 PM CST Mon Nov 5 2018/

DISCUSSION...
Focus is on severe weather.  The CAPE is relatively low, but the
shear is high. Helicity values are strong with the best overlap of
CAPE/Shear over north Mississippi.  This area of concern develops
rapidly mainly after 00Z.  Eventually a line of storms will develop
with embedded supercells. Obvious concerns are with damaging winds
and tornadoes.  This threat has been messaged extensively and
highlighted with an enhanced risk.

Area of severe weather moves rapidly through the area exiting CWA
by 08Z.

The overall flow remains fairly progressive over the rest of the
forecast period with deepening polar airmasses across the region.
By the weekend high pressure settles in and by Saturday morning
widespread frost/freezing conditions are looking more likely.

 Belles

AVIATION...
00z TAF Cycle

Low ceilings ahead of a cold front will keep conditions MVFR to
IFR for much of the evening and into the overnight. TSRA will
prevail, reducing visibility. Southerly winds will be gusty with
these storms at all terminals, potentially gusting to near 30
knots at times.

Conditions will gradually improve overnight as the front clears
the region, reducing winds which will become more northwesterly.
Have handled primary thunderstorm activity at all terminals with
TEMPO. VFR conditions return everywhere by early Tuesday morning,
prevailing to the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 5, 1:50 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
150 PM CST Mon Nov 5 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
150 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are forecast late this afternoon into tonight.
The main threat will be damaging winds and tornadoes. Secondary
threats will be locally heavy rainfall and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of frost and freezing temperatures will be possible both
Friday and Saturday nights across a large portion of the Midsouth.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

JAB/JEB

In the hours before

Special weather statement, Nov 5, 7:03 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
703 PM CST MON NOV 5 2018

ARZ027-028-035-036-TNZ048-049-060145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-
703 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CST
FOR...

Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
East central Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Western Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...

At 703 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near Earle, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Poinsett...southwestern Mississippi...east
central Cross...northern Crittenden...western Tipton and southwestern
Lauderdale Counties should monitor this storm closely.

LAT...LON 3577 8990 3550 8971 3539 8999 3540 9004
      3539 9007 3535 9010 3519 9050 3535 9061
TIME...MOT...LOC 0103Z 239DEG 48KT 3532 9046
Special weather statement, Nov 5, 8:09 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST MON NOV 5 2018

TNZ003-004-021-022-060300-
Carroll TN-Weakley TN-Benton TN-Henry TN-
809 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...

Northeastern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 809 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near McKenzie, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...southeastern Weakley...northern
Benton and Henry Counties should monitor this storm closely.

LAT...LON 3599 8857 3634 8859 3650 8818 3650 8806
      3647 8805 3644 8806 3643 8804 3637 8800
      3635 8798 3627 8794 3622 8795 3620 8794
TIME...MOT...LOC 0209Z 245DEG 41KT 3620 8847
Local storm report, Nov 5, 8:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       SENATOBIA               34.62N  89.97W
11/05/2018  U0.00 INCH       TATE               MS   FIRE DEPT/RESCUE

            WATER POOLING TO A DEPTH OF 1-2 FEET AROUND THE FIRE
            STATION AND EXCESSIVE WATER CAUSING SOME ROAD PROBLEMS
            AROUND SENATOBIA.

&&
Local storm report, Nov 5, 9:04 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BIG SANDY               36.23N  88.09W
11/05/2018                   BENTON             TN   SOCIAL MEDIA

            SEVERAL TOPS OF TREES DOWN ON HIGHWAY 69 BETWEEN BIG
            SANDY AND CAMDEN.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:52 PM CSTTornado WarningMEGCoahoma, Panola, Quitman38 min
Nov 5, 8:27 PM CSTTornado WarningMEGLafayette, Marshall, Panola48 min
Nov 5, 9:06 PM CSTTornado WarningMEGBenton, Lafayette, Marshall, Union39 min
Nov 5, 9:22 PM CSTAreal Flood AdvisoryMEGLafayette, Panola81 min
Nov 5, 9:40 PM CSTTornado WarningMEGAlcorn, Benton, Prentiss, Tippah, Union24 min
Nov 5, 9:43 PM CSTTornado WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha47 min
Nov 5, 10:11 PM CSTAreal Flood AdvisoryMEGCalhoun, Lafayette, Pontotoc, Yalobusha114 min
Nov 5, 10:23 PM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Tippah, Union50 min
Nov 5, 10:27 PM CSTSevere Thunderstorm WarningMEGLee, Pontotoc, Union48 min
Nov 5, 10:44 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo32 min
Nov 5, 10:48 PM CSTFlash Flood WarningMEGPontotoc83 min
Nov 5, 10:51 PM CSTAreal Flood AdvisoryMEGAlcorn, Lee, Prentiss, Tishomingo73 min
Nov 5, 11:01 PM CSTTornado WarningMEGTishomingo11 min
Nov 5, 11:01 PM CSTTornado Warning Considerable damage threatMEGItawamba, Lee, Pontotoc44 min
Nov 5, 11:22 PM CSTTornado Warning Considerable damage threatMEGItawamba, Lee, Prentiss, Tishomingo34 min
Nov 5, 11:29 PM CSTFlash Flood WarningMEGItawamba, Lee74 min
Nov 6, 1:22 AM CSTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more7 hr

Nearby

Tornado Warnings in Mississippi, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.